- Health Library
- PetMD U
No additional digoxin should be given after you notice symptoms of toxicity in your dog. It is important that the pet receive emergency medical attention if there is an overdose, because toxicity can lead to death quickly. If an acute overdose has taken place, it may be also necessary to induce vomiting by using activated charcoal.
The fluid and electrolyte balance also needs to be corrected, as abnormalities are a significant contributor to the toxic effects to the heart. If an abnormal rhythm is present, antiarrhythmics may be given. A continuous electrocardiogram may be placed on the dog to monitor heart rhythm.
Antibody therapy, a medication given to bind with a powerful cardiac stimulant that is in the blood stream, is used in humans with digoxin toxicity and has been used on animals. However, the medication can be costly.
Congestive heart failure is progressive. Therefore, management of the disease will change as it progresses and different medications will be prescribed. Careful management and frequent follow-up exams are critical, especially if digoxin is part of another treatment plan. Expect to have blood levels checked periodically throughout treatment.
Having a digoxin toxicity episode may concern the dog owner into stopping the digoxin treatment, but lower doses can begin again after the blood has dropped below toxic range and the pet has no further signs of toxicity. Recent reports have indicated using digoxin at levels below therapeutic levels can be beneficial.
The prediction of a disease’s outcome in advance
A record of the activity of the myocardium
Term used to imply that a situation or condition is more severe than usual; also used to refer to a disease having run a short course or come on suddenly.